My doctor prescribed this for the nerve pain of shingles. I took one at bedtime, as prescribed, and waited almost 2 hours. It didn't seem to affect the pain at all and I could not sleep! I got up around 1:00 AM and took a Tylenol #4. I'm wondering why this drug didn't work for me? Was the dosage too low?
31 May 2011
Your guess about the low dose is correct.I know people take 1800mg.I'm also wondering why your doc started with 100mg!! Neurontin will not relieve pain with this low dose.Call the doc maybe he did mistake,but don't increase the dose on your own since yoget hlepu have shingles,and maybe you take other meds .I have tried neurotin before,and my initial dose was 300mg which is the usual dose for many patients.check with him and insist that you don't get help with pain and sleep. Read about neurontin doses in the site, it tells sth about it.high wish for you Red in Denver.ace_rick
31 May 2011
Hey Red in Denver,
As both BRR and ace_rick pointed out, you are on a low dose and it takes a few days for the medication to build in the system. The following is from the literature:
Usual Adult Dose for Postherpetic Neuralgia
Initial dose: 300 mg orally on day one, 300 mg orally twice a day on day two, then 300 mg orally 3 times a day on day three.
The dose may be titrated up as needed for pain relief to a daily dose of 1800 mg.
Maintenance dose: 900 to 1800 mg orally in 3 divided doses.
So you may need to talk to the doctor and discuss increasing the dosage.
4 Jun 2011
Call your physician and explain that the medications were of no benefit.
Additionally, I would recommend that you read over the prescribing information regarding the drug Lidoderm 5% patch. This patch is specifically indicated for patients suffering with the excruciating pain accompanied with shingles. http://www.drugs.com/pro/lidoderm.html
I have provided a link regarding this medication above. Please read over carefully. If you feel you would like to try this, please contact your physician, as this is dispensed by prescription only.
4 Jun 2011
This is way too low a dose for the pain of shingles. Your doctor should have started you at 300mg, with an increase of 300mg about every week or how you can handle the side effets, Lyrica is actually a better chose for shingles, Basically the same type of med, but different. They are both seizure meds that have to be increased slowly until you can withstand the side effects. In the meantime you should have been prescribed a narcotic pain releiver as you stated Tylenol # 4 until you get relief from the other med. That dose will have to be way up there for the relief of shingles tho'. Is this your family physician prescribing the gabepentin? Sure doesn't sound right to me Just some thoughts...
15 Feb 2012
I have been on hydrocodone750 successfully for over 3 years in combination with Requip for RLS. After a recent surgery I had severe systemic itching so my neuro took me off hydro and went to oxycodone. All well until I came up with shingles. Primary Care Physician put me on gabapentin300 yesterday. Must mention here that they tried unsuccessfully to put me on gaba100s in place of the hydrocodone when searching for drugs for my RLS. So last night I took the gaba300. Woke up this morning a little woozy, but took the 2nd gaba300 (empty stomach) and within half an hour I was so dizzy I could not walk withing holding onto something, double vision, and severe coughing. That lasted at least 5 hours during which I called my doc and nurse called back to tell me to start on my gaba100s once a day and work up to the 300 dose--that makes sense as online sites state to take the anti-seizure meds gradually.
Nurse also told me that doc said there is nothing else besides gaba that will work on shingles. I am reading above that there ARE other meds. Perhaps I should call my neuro and ask him for the Lyrica or that patch that was mentioned.
2 Sep 2012
This drug has not helped me at all but the correct way its to be given is as follows and this was from the head of Pain Management Dr. at Shands in Gainesville FLorida, - First week take 300 mg at night for 7 days, 2nd week 300 mg in afternoon 300 mg at night for 7 days, 3rd week 300mg in morning, afternoon and night for 7 days, week 4, 300 mg in morning, noon, and 600 mg at night for 7 days..week 5, 300 mg in am 600 mg after, 600mg night. for 7 days then week 6, 600mg morning, noon and night thats the build up to 1800 mg a day.he also said it would take up to 4th week for me to feel any relief,. he told me alot of Drs dont prescribe it correctly but unfortunatley this drug after doing all that did not work for me... Best of luck to you..shine
6 Mar 2013
My doctor just sent me home this afternoon with a 30-day starter pack of Gralise brand gabapentin for treatment of shingles pain. It says it is important to take once a day with your evening meal. It starts with 300 mg on the first day, 600mg on day two, 900 on days 3 thru 6, 1200 on day 7. By day 15, you are takng 1800 mg once a day (still with your evening meal). Hope this helps.
- Gabapentin Information for Consumers
- Gabapentin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Gabapentin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
The pain is at a standstil. Location was shoulder and down to thumb. Thumb area is where pain still exists do you have any suggestions. Gus Gudmundson
1 answer • 22 Feb 2010
... gone away but the throbbing, pin sticking pain is there. I know she took Lyrica for a while. It made her speech slurred and her balance uneasy. ...
4 answers • 1 Jul 2011
I have had reoccurring shingles for a little over 20 years now. I have been blind, deaf and lost the ability to walk on several occasions, never mind ...
2 answers • 25 May 2012
My 83 yr old mother had shingles in December, 2011. Ever since she has had dailybouts of nervousness. It happens sometimes 6 times a day. The only ...
1 answer • 5 Sep 2012
Hi, I take temazepam 15mg every night and Xanax 0.5mg as needed for travel or anxiety. I have had shingles for the past couple of weeks and the dr. ...
3 answers • 20 Nov 2014